Alert archive / North Dakota / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 25, NWS Grand Forks, ND

June 8, 2018Grand Forks County, Traill County, North Dakota; Polk County, Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 8, 2018, 4:23 PM CDT for Grand Forks County, Traill County, North Dakota; Polk County, Minnesota. It was in force for 52 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 8, 2018, 4:23 PM CDT (21:23 UTC)
Expired
Jun 8, 2018, 5:15 PM CDT
In force
52 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Polk County, MN, Grand Forks County, ND, Traill County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 37 km from the middle of the area, began a volume at 21:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 8, 4:29 PM CDTTSTM WND DMG1 Ne Reynolds, NDTWO TRACTOR TRAILER RIGS WERE FLIPPED TO THE EAST, ON THEIR SIDES, ALONG THE SOUTHBOUND LANE OF INTERSTATE 29, DUE TO DOWNBURST WINDS. OCCURRED BETWEEN 429 AND 431 PM CDT.
Jun 8, 4:30 PM CDTTSTM WND DMG1 N Reynolds, NDTWO SEMIS FLIPPED OVER ON I-29 DUE TO WINDS
Jun 8, 4:31 PM CDTTSTM WND GST 953 Ne Reynolds, NDFIVE POWER POLES WERE SNAPPED AND THREE WERE LEFT LEANING ALONG A HALF MILE STRETCH OF HIGHWAY 81. NEARBY FARMSTEADS HAD A FEW SNAPPED OR UPROOTED TREES.
Jun 8, 5:00 PM CDTTSTM WND DMG5 Nw Eldred, MNSEVERAL LARGE 4-6 INCH DIAMETER BRANCHES AND LIMBS WERE BROKEN DOWN IN SHELTER BELTS IN NORTHEAST TYNSID AND NORTHWEST ROOME TOWNSHIP.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

International Fa, MN (KINL), launched 12:00Z, 9.4 hours before the alert went out and 284 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 2018-06-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 12:00Z on 2018-06-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2689 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

728 
WUUS53 KFGF 082123
SVRFGF
MNC119-NDC035-097-082215-
/O.NEW.KFGF.SV.W.0025.180608T2123Z-180608T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Eastern ND/Grand Forks ND
423 PM CDT FRI JUN 8 2018

The National Weather Service in Grand Forks has issued a

* Severe Thunderstorm Warning for...
  Southwestern Polk County in northwestern Minnesota...
  Southeastern Grand Forks County in northeastern North Dakota...
  Northeastern Traill County in southeastern North Dakota...

* Until 515 PM CDT.

* At 423 PM CDT, a severe thunderstorm was located over Reynolds, or
  16 miles south of Grand Forks, moving east at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Crookston, Thompson, Fisher, Buxton, Reynolds, Eldred and Harold. 

This includes Interstate 29 between mile markers 117 and 130.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4757 9716 4774 9724 4794 9652 4768 9640
TIME...MOT...LOC 2123Z 252DEG 28KT 4768 9710 

HAIL...1.00IN
WIND...60MPH
 
$$

BP
1 follow-up statement
487 
WWUS53 KFGF 082156 RRA
SVSFGF

Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
456 PM CDT FRI JUN 8 2018

NDC035-097-082205-
/O.CAN.KFGF.SV.W.0025.000000T0000Z-180608T2215Z/
Grand Forks ND-Traill ND-
456 PM CDT FRI JUN 8 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN GRAND FORKS AND
NORTHEASTERN TRAILL COUNTIES IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 4762 9687 4764 9689 4767 9689 4768 9690
      4769 9690 4769 9691 4772 9692 4773 9693
      4783 9693 4794 9652 4768 9640
TIME...MOT...LOC 2155Z 252DEG 28KT 4776 9674 

$$

MNC119-082215-
/O.CON.KFGF.SV.W.0025.000000T0000Z-180608T2215Z/
Polk MN-
456 PM CDT FRI JUN 8 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR SOUTHWESTERN POLK COUNTY...

At 455 PM CDT, a severe thunderstorm was located near Fisher, or 18
miles southeast of Grand Forks, moving east at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Crookston, Fisher, Eldred and Harold. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Grand Forks.

&&

LAT...LON 4762 9687 4764 9689 4767 9689 4768 9690
      4769 9690 4769 9691 4772 9692 4773 9693
      4783 9693 4794 9652 4768 9640
TIME...MOT...LOC 2155Z 252DEG 28KT 4776 9674 

HAIL...1.00IN
WIND...60MPH
 
$$

GG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 8, 3:00 PM CDT, 1 hour 23 minutes earlier.

Area forecast discussion, Jun 8, 3:00 PM CDT, 1 hour 23 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
300 PM CDT Fri Jun 8 2018

.SHORT TERM...(This evening through Saturday)
Issued at 300 PM CDT Fri Jun 8 2018

KMVX radar shows the upper level circulation just east of Devils
Lake at 3:00pm, as does water vapor imagery. MLCAPE in location of
this activity is around 500 J/KG, and forcing looks to stay just
ahead of stronger instability and deep layer shear. This activity
is also out ahead of stronger surface vorticity, and will likely
remain ahead of stronger surface vorticity. Thus, severe
wind/hail and/or non-supercell tornado potential appears to be
very low (but not out of the question considering the upper low).

Increased PoPs along the expected track of the upper low since it
appears showers/thunder will hold together into the evening. CAMs
agree, with 0.25-0.50 inch of rain possible.

Upper ridging builds into the region for Saturday, although
confidence in details are low. Most areas tonight into Saturday
will remain dry.

.LONG TERM...(Saturday night through Friday)
Issued at 300 PM CDT Fri Jun 8 2018

As upper ridging across the northern Plains pushes eastward late in
the weekend, a strong upper trough will propagate north and east out
of the Pacific Northwest. Breezy, warm, and dry conditions can be
expected through the first half of the day Sunday before a
developing surface low begins to track towards the area. This system
will allow precipitation chances to return by the end of the weekend
and continue into the start of the new work week. Strong to severe
storms could be possible as a fairly strong cold front passes from
west to east but the best chances for this could hinge on the timing
of the frontal passage.

As the surface low slowly tracks through the area on Monday,
precipitation chances linger throughout the day before finally
clearing out Monday night. Breezy and cool conditions will follow in
the wake of the cold front with high temperatures to start the work
week back down to around, or even slightly below, normal values (low
to mid 70s).

The cooler temperatures look to continue through the rest of the
period with periodic chances here and there for showers or
thunderstorms.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1241 PM CDT Fri Jun 8 2018

Showers with embedded thunder the main concern for today.
Attempted to time the better chances for this to occur in each
forecast. There is a decent potential for MVFR cigs Saturday
morning along and east of the Red River Valley.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&

SHORT TERM...TG
LONG TERM...Lee
AVIATION...TG
Hazardous weather outlook, Jun 8, 2:40 PM CDT, 1 hour 43 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
240 PM CDT Fri Jun 8 2018

MNZ001>003-007-008-013>015-022-027>032-040-NDZ016-026>030-038-039-
049-052-053-091200-
West Polk-Norman-Clay-West Marshall-East Marshall-Pennington-
Red Lake-East Polk-Mahnomen-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Eastern Walsh County-
Nelson-Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-
Sargent-Richland-
240 PM CDT Fri Jun 8 2018

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...This Afternoon and Tonight

Showers and thunderstorms will occur across a portion of the
region into the evening. A few storms may become strong to severe,
with hail up to an inch, winds up to 60 mph, and a brief tornado
possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Thunderstorms appear likely Sunday night into Monday. Some of
these thunderstorms could become severe Sunday night with
damaging wind gusts the main threat. A few locations could also
see heavy rain and localized flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

MNZ004>006-009-016-017-023-024-NDZ006>008-014-015-024-054-091200-
Kittson-Roseau-Lake Of The Woods-North Beltrami-North Clearwater-
South Beltrami-South Clearwater-Hubbard-Towner-Cavalier-Pembina-
Benson-Ramsey-Eddy-Western Walsh County-
240 PM CDT Fri Jun 8 2018

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...This Afternoon and Tonight

Showers and thunderstorms are possible into the evening hours. The
probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Thunderstorms appear likely Sunday night into Monday. Some of
these thunderstorms could become severe Sunday night with
damaging wind gusts the main threat. A few locations could also
see heavy rain and localized flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Local storm report, Jun 8, 3:20 PM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
320 PM CDT FRI JUN 8 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0307 PM     FUNNEL CLOUD     5 N VALLEY CITY         47.00N 98.02W
06/08/2018                   Barnes             ND   911 CALL CENTER

            CALL FROM VALLEY CITY WARNING POINT WITH REPORT OF A
            FUNNEL CLOUD

&&

NC
Local storm report, Jun 8, 4:12 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
412 PM CDT FRI JUN 8 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     TORNADO          6 SE TOWER CITY         46.86N 97.59W
06/08/2018                   Cass               ND   TRAINED SPOTTER

            CALL FROM A SPOTTER WITH A REPORT OF A TORNADO ON THE
            GROUND

&&

NC
Special weather statement, Jun 8, 4:21 PM CDT, 2 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
421 PM CDT FRI JUN 8 2018

NDZ026-027-054-082215-
Nelson ND-Western Walsh County ND-Grand Forks ND-
421 PM CDT FRI JUN 8 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN GRAND FORKS...
NORTHEASTERN NELSON AND SOUTHWESTERN WALSH COUNTIES UNTIL 515 PM
CDT...

At 420 PM CDT, the public reported a funnel cloud near Michigan, or
35 miles east of Devils Lake, moving northeast at 15 mph.

Dime size hail will be possible with this storm.

This thunderstorm will be near...
  Petersburg around 425 PM CDT.
  Whitman around 435 PM CDT.
  Dahlen around 505 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4831 9800 4821 9786 4820 9786 4819 9783
      4812 9772 4796 9809 4809 9827
TIME...MOT...LOC 2120Z 230DEG 11KT 4808 9810

JH

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 8, 3:09 PM CDTTornado WarningFGFBarnes, Cass36 min
Jun 8, 3:36 PM CDTTornado WarningFGFBarnes, Cass39 min
Jun 8, 4:14 PM CDTTornado Warning Tornado observedFGFCass46 min
Jun 8, 4:21 PM CDTSpecial Weather StatementFGFNelson54 min
Jun 8, 4:24 PM CDTTornado Warning Tornado observedFGFGrand Forks, Nelson, Walsh51 min
Jun 8, 4:54 PM CDTTornado WarningFGFCass, Richland51 min
Jun 8, 5:13 PM CDTTornado Warning Tornado observedFGFGrand Forks47 min
Jun 8, 5:37 PM CDTTornado Warning Tornado observedFGFCass, Richland38 min
Jun 8, 6:14 PM CDTTornado WarningFGFRichland46 min
Jun 8, 4:41 PM CDTSevere Thunderstorm WarningFGFPolk64 min
Jun 8, 5:08 PM CDTSevere Thunderstorm WarningFGFNorman, Polk67 min
Jun 8, 5:20 PM CDTSevere Thunderstorm WarningFGFPolk, Red Lake41 min
Jun 8, 6:04 PM CDTSevere Thunderstorm WarningFGFNorman, Polk56 min
Jun 8, 6:53 PM CDTSevere Thunderstorm WarningFGFNorman37 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2018Severe Thunderstorm Warnings in Minnesota, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.